Let's beat vaginal yeast infections together!
Spread the Word
Why do antibiotics cause yeast infections

Why Do Antibiotics Cause Yeast Infections?

Why Do Antibiotics Cause Yeast Infections?

 

Why do antibiotics cause yeast infections

Taking antibiotics can cause vaginal yeast infections. It’s because while killing the bacteria that cause infection in your body, they also change the vaginal pH to less acidic, killing the friendly bacteria which help prevent vaginal yeast infections and bacterial vaginosis.

 

Antibiotics can also contribute to formation of Candida species resistant to common antifungal medication, such as Candida galbrata. Some antibiotics have been shown to be more yeast infection inducing than others:

 

  • According to a study from 2001 Ampicillin and Ceftriaxone promote colonization with Candida, and some new studies show that it can have a long term effect on human microflora, after finishing treatment.

 

  • Another study shows that Amoxicillin and Erythromycin are also likely contributors to Candida overgrowth

Why do antibiotics cause yeast infections

 

  • A study conducted on mice in 2005 shows that Cefepime, Levofloxacin, and Aztreonam are much less likely to promote Candida growth than Piperacillin-tazobactam, Ceftriaxone, Metronidazole, and Clindamycin.

 

  • Another study shows that Carbapenems, Trimethoprim-sulfamethoxazole, Clindamycin, and Colistin contribute to growth of fluconazole resistant Candida species, which are more difficult to treat than Candida albicans.

 

  • Although it was believed that Tetracycline can trigger vaginal candidiasis, recent studies show that it’s got little effect on Candida growth.

 

Based on this research, I came up with a list of the antibiotics you should try to avoid and those that seem safer in terms of Candida colonization. Discuss with your doctor which antibiotics would be best for you and if it’s possible to switch to a safer alternative (it may not always be possible).

 

Antibiotics that can cause a yeast infection (with their brand names in brackets):

 

Why Do Antibiotics Cause Yeast Infections- (1)

Carbapenems

 

Trimethoprim-sulfamethoxazole (Baktrim, Sulfatrim)

 

Clindamycin (Cleocin HCl, Cleocin Pediatric, Cleocin Phosphate)

 

Colistin (Coly-mycin M.)

 

Piperacillin-tazobactam (Zosyn)

 

Ceftriaxone (Rocephin)

 

Metronidazole (Flagyl, Metryl, Protostat)

 

Amoxicillin (Amoxil, Amoxicot, Biomox, Dispermox, Moxatag, Moxilin, Trimox, Wymox)

 

Erythromycin (E.E.S. Granules, EryPed 200,  Ery-Tab, Erythrocin Stearate Filmtab, PCE Dispertab)

 

Ampicillin (Principen)

 

Ciprofloxacin (Cipro)

 

 

‘Safe’ antibiotics:

 

 

Cefepime (Maxipime)

 

Levofloxacin (Levaquin)

 

Aztreonam (Azactam)

 

Tetracycline (Ala-Tet, Panmycin, Sumycin)

 

 

 

How to Avoid a Vaginal Yeast Infection While on Antibiotics?

 

If you want to avoid getting a vaginal yeast infection while on antibiotic treatment, make sure you try to replenish the good bacteria in your body. You can do it in three ways:

 

 

Best Probiotic Supplements for Women

Product Name

Progurt

Renew Life Ultimate Flora Women’s Complete

Garden of Life RAW Probiotics Women

CFU Count

1 Trillion

90 billions

85 billion

How Many Probiotic Strains?

Multiple Lactic Acid Bacteria and Bifidobacteria Strains

10

32

Requires Refrigeration?

No

Yes

Yes

 

  • Insert a probiotic suppository overnight for the duration of your treatment and at least a week after you finish taking antibiotics. Take a look at my reviews of probiotic suppositories.

 

  • Use probiotic tampons during your period to strengthen your vaginal flora when it’s most vulnerable to infection.

 

Other things you can do to prevent a vaginal yeast infection while on antibiotics are:

 

  • Ask your doctor to prescribe you an an oral antifungal pill, such as Fluconazole, once a week during your treatment as a preventive measure. You could also be advised to use antifungal suppositories during your antibiotic treatment, especially if you suffer from recurrent vaginal yeast infections. Make sure you discuss it with your doctor.

 

 

 

Conclusion

 

Why do antibiotics cause yeast infections

It’s worth to think twice and consider other options before taking antibiotics and only take them when absolutely necessary. According to National Institute for Health and Care Excellence, in England alone one in four antibiotic prescriptions are issued unnecessarily.

 

Antibiotics can seriously affect your bacterial flora, leading not only to all sorts of yeast infections, but also IBS (Irritable Bowel Syndrome) and antibiotic resistance in future. While on antibiotics, follow the advice above and hopefully you’ll be able to avoid a vaginal yeast infection .

 

Please share your experiences and tips in the comment section below.

 

   

About the Author Kams

My name is Kams and I'm passionate about researching health related topics. I created this website for Candida sufferers looking for reliable information about yeast infection treatments. I hope that through my articles I'll help you make the best decisions regarding your health and get rid of Candida for good.

follow me on:

Not Sure if it's a Yeast Infection or Something Else?

Order a vaginal discharge home test and receive your results within 4 days.

Don't forget to use our promocode 'BeatCandida' for 10% discount.

Order Vaginal Discharge Test Today

Leave a Comment:

6 comments
Add Your Reply